Mississippi, 2019

Flash Flooding and Flooding in Mississippi, February 20, 2019

February 20, 2019 · NWS MEG · 7 events in 4 counties and zones

A slow moving cold front produced a broad swath of moderate to heavy rainfall that produced some flash flooding and continued areal flooding across a large portion of north Mississippi during the morning hours of February 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving cold front produced a broad swath of moderate to heavy rainfall that produced some flash flooding and continued areal flooding across a large portion of north Mississippi during the morning hours of February 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 20, 5:50 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Feb 20, 5:50 AM CST, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
550 AM CST Wed Feb 20 2019

.UPDATE...
Updated for 12Z Aviation Forecast Discussion.

&&

.PREV DISCUSSION... /issued 349 AM CST Wed Feb 20 2019/

DISCUSSION...

A busy early morning is ongoing across the Mid-South. The latest
radar imagery depicts a line of showers and thunderstorms now
pushing into the eastern reaches of the FA, with lighter showers
well behind the line. A robust LLJ has driven this convection
overnight, and caused compression issues with incoming aircraft to
Memphis International. As this jet progresses east so will the
convection, gradually departing the region by mid morning.

The latest HRRR guidance suggests showers quickly coming to an
end, much quicker than models have indicated the last couple of
days. QPF values for the remainder of the Flash Flood Watch
period, or through 12z on Thursday, indicate under one tenth of an
inch of additional rainfall is expected across eastern Arkansas.
As such, have cancelled the Watch for counties west of the
Mississippi River. More counties will likely be able to be
cleared by late morning as precipitation evades the region.

Portions of northeast Mississippi could still see up to an inch,
or even more in thunderstorms, of rain through midday as PWAT
values remain around 1.60 inches there through 18z. Otherwise,
precipitation will come to an end for the entire region as a weak
front moves west to east by the evening hours. Temperatures this
afternoon will be realized generally in the 50s area wide, though
some of NE MS could reach the lower 60s.

The front will stall just south of the region, just to begin
inching north again early on Thursday. This will keep the dry
period quite short, as precipitation will begin to overspread the
region once again by Thursday afternoon. Weak impulses embedded
in the SW flow aloft interacting with this weak front could lead
to more intense showers and a few elevated thunderstorms late on
Thursday and into Friday. Thursday temperatures will be in the
upper 40s to mid 50s.

Temperatures will vary from the mid to upper 60s south to the
upper 40s north on Friday as the stalled front bisects the
region. Rain, which could be heavy at times, will stick around for
much of the day with the front stalled and interactions with weak
impulses aloft. By early Saturday a trough has moved into the
Southern Plains, deepening a surface low over the TX and OK
Panhandles. This will enhance southerly flow across the local
region as the boundary surges north as a warm front, allowing
temperatures to warm into the low to mid 70s for much of the area
on Saturday afternoon.

With the upper trough taking a bit of a negative tilt over the
region, a few strong to severe thunderstorms still appear possible
on Saturday afternoon and evening. A front clears the region early
on Sunday, bringing an end to the precipitation. Latest QPF values
for the Thursday PM through Sunday AM precipitation is between 2
to 3.5 inches for the entire region. Further monitoring will be
necessary, given antecedent conditions, for the potential for
flooding.

Drier conditions on Sunday and Monday will give way to additional
rain chances on Tuesday as a storm system strengthens along the
Gulf Coast. Temperatures will be quite seasonable early next week.

ZDM

&&

.AVIATION...
12Z TAFs

SHRA/isolated TSRA will continue to lift east this morning,
affecting mainly TUP in the short term. Ceilings will undergo
improvement through MVFR through early afternoon, with VFR
expected to prevail across the area by mid to late afternoon.

Much better weather expected for tonight's MEM arrival push, with
light northerly winds and VFR. May see some patchy radiational fog
affecting the rural terminals by late evening.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through late tonight for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flash Flood Watch through late tonight for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 20, 4:24 AM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
424 AM CST Wed Feb 20 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-211230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
424 AM CST Wed Feb 20 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect through late tonight for
areas of the Mid-South east of the Mississippi River. Heavy
rainfall is expected this morning and afternoon. Up to 1.50 inches
of rain could fall, in addition to recent heavy rainfall. This
may lead to flooding, rises in area rivers, and an increased
potential for river flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional heavy rainfall will be possible on Friday and
Saturday. Another flood or flash flood watch may be needed.

Severe thunderstorms are also possible Saturday into Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday into Saturday night in
support of severe weather operations.

ZDM

The radar

The Columbus AFB radar (KGWX), 15 km away, was scanning. The volume nearest the first event began at 13:42 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 flood. Local standard time, as filed.

Flood, Monroe

When
February 20, 7:45 AM CST to 10:00 PM CST
Where
Monroe County, 2.33 mi ESE of Amory to 2.58 mi ESE of Amory
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
33.969, -88.462

Sinkhole formed due to flooding at Classic Carwash next to Walmart in Amory.

Flash Flood, Pontotoc

When
February 20, 7:45 AM CST to 10:00 AM CST
Where
Pontotoc County, 0.3 mi NNE of Pontotoc to 0.33 mi NE of Pontotoc
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.254, -88.999

High water rushing across Oxford Street in Pontotoc.

Flash Flood, Lee

When
February 20, 7:58 AM CST to 10:00 AM CST
Where
Lee County, 4.37 mi SSE of Bissell to 3.67 mi SSE of Bissell
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.194, -88.784

Car washed off road and into ditch in the community of Palmetto.

Flood, Monroe

When
February 20, 8:07 AM CST to 10:00 PM CST
Where
Monroe County, 3.65 mi SW of Gibson to 3.32 mi SW of Gibson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.798, -88.751

Moon Heard Road between Prairie and Una underwater.

Flood, Calhoun

When
February 20, 8:21 AM CST to 10:00 PM CST
Where
Calhoun County, 1.12 mi NNW of Vardaman to 1.71 mi NW of Vardaman
Cause
Heavy Rain
Property damage
$2,000
Reported by
Social Media
Coordinates
33.886, -89.186

Many roads inundated with water across Vardaman. A car was partially submerged on a local road near a school.

Flash Flood, Calhoun

When
February 20, 8:34 AM CST to 11:00 AM CST
Where
Calhoun County, 1.43 mi ESE of Skuna to 0.39 mi NW of Bruce Calhoun Co Arp
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
33.971, -89.377

County Road 210 is underwater near the Skuna River. A driver had to be rescued from their car.

Flash Flood, Lee

When
February 20, 9:18 AM CST to 12:00 PM CST
Where
Lee County, 4.7 mi NW of Shannon to 3.8 mi WNW of Shannon
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.159, -88.787

High water is rushing over County Road 185 near Chiwapa Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805767, 805768, 805769, 805770, 805771, 805772, 805773.